Colorado, 2004

Hail in Colorado, August 14, 2004

August 14, 2004 · NWS BOU · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 1:00 PM MST, 1 hour earlier.

Area forecast discussion, Aug 14, 1:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT SAT AUG 14 2004

.SHORT TERM DISCUSSION...ATMOSPHERIC MIX SLOWLY COMING TOGETHER FOR
WHAT APPEARS MAY BE AN ACTIVE LATE AFTERNOON AND EVENING ALONG THE
FRONT RANGE...PALMER DIVIDE AND OUT ACROSS THE NERN PLAINS OF
COLORADO. MODIFICATION OF THE LATEST ACARS SOUNDINGS OVER AND AROUND
DENVER CRANKED OUT ICAPE VALUES IN THE 2000-2400 J/KG RANGE...BASED
ON A PARCEL OF 81F/55F...WITH 80F THE CONVECTIVE TEMP FOR DENVER
METRO AREA TODAY. CONVECTION GOING UP OVER THE FRONT RANGE SHOULD
SEE CONTINUE TO DEVELOP AS THEY TRACK SEWRD OVER THE I-25 URBAN
CORRIDOR AND PALMER DIVIDE LATE THIS AFTERNOON. EAST/NORTHEAST
LOW-LEVEL FLOW IS FCST TO DEEPEN BUT NOT NECESSARILY STRENGTHEN.
THIS LOW-LEVEL FLOW WILL KEEP THE HIGHER THETA-E VALUES UP ALONG THE
FOOTHILLS AND MONUMENT RIDGE THROUGH THIS EVENING...BEFORE DRAINAGE
FLOW DRIES THINGS OUT. WOULD NOT RULE OUT A COUPLE SEVERE STORMS
OVER CENTRAL AND SOUTHERN URBAN CORRIDOR...THE ADJACENT HIGH PLAINS
AND THE PALMER DIVIDE LATE THIS AFTERNOON AND EARLY THIS EVENING.
LARGE HAIL AND DAMAGING WINDS APPEARS TO BE MAIN THREAT. HEAVY RAIN
THREAT LOOKS LOW WITH PRECIPITABLE WATER VALUES BELOW 0.60 INCH AND
STORM MOTIONS IN EXCESS OF 25 KTS.

EAST/SOUTHEAST OF THE DENVER METRO AREA WHERE SFC DEWPOINTS ARE A
FEW DEGS HIGHER...ALREADY SEEING LOW TOP CONVECTION GOING UP ALONG A
WIND SHEAR AXIS EXTENDING N-S ACROSS EASTERN ADAMS...EASTERN
ARAPAHOE AND CENTRAL ELBERT COUNTIES THIS HOUR...PRETTY MUCH THE
SAME AREA BLANKETED BY FOG AND LOW STRATUS THROUGH MID-MORNING. RUC
AND ETA MODEL SOUNDINGS SHOWED A PRETTY SUBSTANTIAL CAP AROUND 550
MB OVER THIS AREA AS OF 18Z...BUT SUSPECT ONCE TEMPS CLIMB INTO THE
MID 70S...SHOULD SEE MULTICELL T-STORM FORMATION ALONG THIS SHEAR
AXIS. ONCE STORMS GET GOING...OUTFLOW BOUNDARIES MAY HELP SPAWN A
COUPLE SUPER CELLS CAPABLE OF VERY LARGE HAIL AND DAMAGING DOWNBURST
WINDS.

TONIGHT...ACTION AREA APPEARS TO SHIFT EAST/NORTHEAST TOWARDS THE
NORTHEAST CORNER OF THE STATE THIS EVENING. MODEL SFC BNDRY LAYER
CAPE VALUES UP AROUND 2500 J/KG AND MODEL SOUNDING HELICITY VALUES
APPROACHING 110 M2/S2 AS OF 03Z. FURTHERMORE WEAK MID-LEVEL
DISTURBANCE RACING OUT OF WY SHOULD PROVIDE ADDITIONAL LIFT FOR
SEVERE T-STORM FORMATION. WOULD EXPECT MOST OF THIS CONVECTION TO
END SOON AFTER MIDNIGHT DUE TO DRYING AND STABILIZATION AT
MID-LEVELS. COULD SEE SOME STRATUS REDEVELOP OVERNIGHT OVER PORTIONS
OF THE NERN PLAINS AS WELL.

SUNDAY...AFTER A START OF LOW CLOUDS AND AREAS OF FOG ON THE
PLAINS...SHOULD SEE RAPID WARMING WITH DRIER NWLY FLOW ALOFT MIXING
DOWN ALONG THE FRONT RANGE. HOWEVER FARTHER OUT ON THE PLAINS...EAST
OF THE LEE TROUGH...SFC GRIDS STILL KEEP DEW POINTS UP IN THE 50S.
MODEL SOUNDINGS ALSO GENERATE SOME IMPRESSIVE CAPES AFTER
21Z...GENERALLY IN THE 1600-2100 J/KG RANGE. BUT MID-LEVELS LOOK
PRETTY CAPPED DURING THE DAY. WILL GO WITH A SLIGHT CHANCE OF
T-STORMS LATE IN ALL AREAS...BUT CHANCE FOR MEASURABLE PRECIP LOOKS
QUITE LOW. TEMPS TOMORROW MAYBE A FEW DEGS ABOVE THOSE TODAY.

.LONG TERM DISCUSSION...SUN NGT-TUE...MDLS KEEP NWLY FLO ALF ACRS
CNTRL RCKYS THRU PRD.  ON SUN EVE BEST INSTABILITY WILL BE NR NE
CORNER WHERE CAPES ARE HIEST BUT FCST SOUNDINGS SHW WK CIN.  HWVR
ETA SHWS MST OF PCPN OVR URBAN CORRIDOR.  WILL KEEP ISOLD STORMS
IN FCST FOR NOW.  FOR MON AFTN AND EVE FCST CAPES ARE LO WITH AS
SFC HI PRES MOVES S INTO NERN PLAINS.  MDLS SHW QUITE A BIT OF
PCPN WITH THIS CDFNT...BUT AIR MASS MAY BCM CAPPED SO WILL KEEP
POPS LO.  ON TUE GFS BLOWS UP SFC LO OVR GRT BASIN AND MOVES IT
INTO WRN CO.  THIS FEATURE IS NOT APPARENT ON ETA.  MSTR AND PCPN
ACRS AREA IS OVERBLOWN ON GFS AS ETA SOLUTION LUKS MORE REASONABLE.
WILL INCRS POPS TO SCT ON TUE AFT AND EVE.  TEMPS WILL BE WARMER
ON MON IN ADV OF CDFNT AND COOLER OVR PLAINS ON TUE.  GENLY FVR
THE GFS MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...WED-SAT...MDLS MAINTAIN UPR RDG OVR WRN U.S.
WITH PERSISTENT NWLY FLO ALF ACRS CNTRL RCKYS.  GFS SHOWS AMPLE
MOISTURE AND PCPN ACRS AREA FOR A CHC OF AFTN AND EVE CONVECTION
EACH DAY.  TEMPS WILL BE SLIGHTLY BLO SEASONAL NORMS.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 14, 10:13 AM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT SAT AUG 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN FORMING OVER THE MOUNTAINS...THE FRONT
RANGE FOOTHILLS AND HIGHER PORTIONS OF THE PALMER DIVIDE BETWEEN
1 AND 3 PM TODAY. THESE STORMS SHOULD THEN MOVE SOUTHEAST OVER
THE HIGH MOUNTAIN VALLEYS AND THE INTERSTATE 25 URBAN CORRIDOR
BETWEEN 3 AND 5 PM...AND EVENTUALLY OVER THE ADJACENT HIGH PLAINS BY
EARLY THIS EVENING.  A SECOND AREA OF THUNDERSTORMS IS EXPECTED TO
FORM OVER THE FAR NORTHEAST PLAINS OF COLORADO THIS EVENING. DUE TO
FAVORABLE WIND SHEAR AND STRONG INSTABILITY...A FEW OF THESE STORMS
MAY BECOME SEVERE OVER CENTRAL AND SOUTHERN PORTIONS OF THE URBAN
CORRIDOR...THE PALMER DIVIDE AND IN NORTHEAST COLORADO. LARGE HAIL
AND STRONG DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AFTER 3 PM TODAY.

BAKER/GARD...WFO BOULDER

The radar

The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Morgan

When
August 14, 2:00 PM MST
Where
Morgan County, 15 mi S of Brush
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -103.617

Hail, Adams

When
August 14, 2:54 PM MST
Where
Adams County, 37 mi ENE of Bennett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -103.783

Hail, Washington

When
August 14, 3:25 PM MST
Where
Washington County, 8 mi SSW of Woodrow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -103.633

Hail, Washington

When
August 14, 3:57 PM MST
Where
Washington County, 16 mi NE of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -102.983

Hail, Washington

When
August 14, 4:15 PM MST
Where
Washington County, 7 mi SE of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -103.100

Hail, Washington

When
August 14, 5:10 PM MST
Where
Washington County, 4 mi ESE of Akron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -103.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420157, 5420161, 5420158, 5420162, 5420159, 5420160.